Iowa, 2012

Hail and Damaging Winds in Iowa, September 4 to 5, 2012

September 4 to 5, 2012 · NWS DMX · 17 events in 10 counties and zones

Strong heating took place during the afternoon of the 4th. Temperatures warmed into the 90s across the state with dewpoint readings in the mid 60s to low 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$133,000
Crop damage
$50,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong heating took place during the afternoon of the 4th. Temperatures warmed into the 90s across the state with dewpoint readings in the mid 60s to low 70s. CAPE increased to 3000 to 4000 J/kg by evening with the lifted index falling to -8 to -12 C. Downdraft CAPE was in the 1500 to 1800 J/kg range. The shear was decent with 30 to 50 kts of effective shear available. CAPE in the -10 to -30 C layer of the atmosphere was 800 to 1100 J/kg. The freezing level was quite high at 14,500 feet with precipitable water of 1.2 to 1.6 inches. The LCL was very high, in the 1500 to 2000 meter range. Strong dynamics were in place with a 90 kt jet to the north of the area. A cold front moved toward the state as low pressure was located over northeast Nebraska with a weak frontal boundary extending east from the low. Thunderstorms formed over eastern South Dakota into extreme northeast Nebraska and advanced rapidly east across northern Iowa. As the event progressed, part of the line took on a bow echo appearance as it pushed across northern Iowa. South of the line a strong outflow boundary pushed south through central Iowa. The bow echo produced high winds of 60 to 75 MPH as it plowed across the north. Numerous reports of tree and power line damage were received. Winds in the Mason City area topped out around 70 MPH, with winds farther south in Hamilton County approached 75 MPH. There were few reports of hail with the storms. Penny size hail was reported in the metro Des Moines area of Polk County. This was the largest hail report received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 4, 5:22 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 4, 5:22 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT TUE SEP 4 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
PRIMARY CONCERN TONIGHT WILL BE CONVECTIVE TRENDS BUT CONFIDENCE IN
THAT EVOLUTION IS DECREASING AS MOST MODELS...HIGH RES EXPLICIT AND
PARAMETERIZED...ARE CURRENTLY OVERZEALOUS IN THEIR DEPICTION OF
PRECIP.  PRESENT SITUATION HAS 80KT JET FROM ROCKIES INTO IA
ENHANCING DEEP/EFFECTIVE SHEAR.  LITTLE IN THE WAY OF LARGE SCALE
FORCING NOTED IMMEDIATELY UPSTREAM HOWEVER WITH RAP ANALYSIS AND
WATER VAPOR IMAGERY FAIRLY BENIGN.  ONLY SIGN OF LARGER SCALE UPWARD
VERTICAL MOTION /UVM/ SEEMS TO BE ACROSS CENTRAL NE NEAR H85/H7
SHORT WAVE PER VISIBLE IMAGERY.  OUR FORECAST AREA SEEMS PRIMED FOR
DEVELOPMENT THERMODYNAMICALLY WITH UNCAPPED 2000-4000 J/KG MLCAPES.
HOWEVER SPOTTY CONVERGENCE AND LITTLE TO NO UVM OVERHEAD HAVE
RESULTED IN NO DEVELOPMENT AS OF YET.  SMALL CELL ALONG HIGHWAY 20
DISSIPATED WHICH IS A SIGNAL THAT WE ARE NOT READY TO GO SURFACE
BASED AND/OR HAVE INSUFFICIENT UPPER LEVEL SUPPORT.

AT THE MOMENT FEEL THAT CONVECTIVE INITIATION IS GOING TO WAIT FOR
AFOREMENTIONED NE UVM ALONG WITH INCREASED SYNOPTIC SCALE FORCING
AHEAD OF MT/DAKOTAS SHORT WAVE AS IT MOVES EAST THIS EVENING.
ECMWF/GFS QG FORCING INCREASES AS IT REACHES MN BY 06Z.  18Z RAP
SUGGESTS WEAKLY CAPPED ELEVATED CAPES 2000 J/KG OR MORE WILL BE IN
PLACE AND CERTAINLY CAPABLE OF SUPPORTING SEVERE WEATHER CONSIDERING
OUR PROXIMITY TO THE JET.  DCAPES SHOULD REMAIN QUITE HIGH
OVERNIGHT WITH SOUNDINGS SHOWING PLENTY OF DRY AIR BELOW 3KM.  THUS
EXPECT NE CONVECTION TO SLOWLY DEVELOP AND MATURE AS IT REACHES IA
MUCAPE AXIS WITH DAMAGING WINDS AND HAIL QUITE POSSIBLE.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
FORECAST CONCERNS FOR WEDNESDAY WILL DEAL WITH A STRONG COLD FRONT
PUSHING ACROSS THE FORECAST AREA DURING THE MORNING AIDED BY A
POTENT SHORT WAVE SWEEPING ACROSS THE NORTHERN PLAINS INTO IA.  MOST
OF THE CAPE AND SHEAR ARE AHEAD OF THE BOUNDARY SO ONGOING
CONVECTION FROM THE OVERNIGHT WILL AFFECT THE EASTERN HALF OR SO OF
THE FORECAST AREA.  BEHIND THE FRONT MUCH COOLER AND DRIER AIR WILL
PUSH INTO CENTRAL IOWA DURING THE AFTERNOON SO ANY THUNDERSTORM
THREAT IN THE AFTERNOON WILL BE CONFINED TO THE FAR SOUTHEAST
PORTION OF CENTRAL IOWA ON EAST.  BEYOND WEDNESDAY WE BEGIN OUR
SLIDE IN TEMPS AS HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT THROUGH
LATE THURSDAY.  WARM ADVECTION OCCURS THURSDAY NIGHT AHEAD OF THE
NEXT SYSTEM TO AFFECT THE AREA. ON FRIDAY THETA ADVECTION INCREASES
AND A SECOND SHORT WAVE ROTATES THROUGH THE NORTHERN AND CENTRAL
PLAINS BRINGING AND ANOTHER FRONT WILL PUSH ACROSS IOWA BRINGING A
REINFORCING SHOT OF COLD AIR.  SHOWERS AND ISOLATED THUNDERSTORMS
WILL OCCUR WITH THIS FOLLOWED BY SOME VERY COOL AIR.  TEMPERATURES
OVER THE WEEKEND WILL ACTUALLY BE BELOW NORMAL BUT IT WILL BE DRY.

&&

.AVIATION...05/00Z
AFTERNOON CONVECTIVE DEVELOPMENT OCCURRED NE AND WEST OF
SITES...THEREFORE HAVE DELAYED ONSET OF PRECIPITATION UNTIL
LATER...WHEN DEVELOPMENT IN NEBRASKA PUSHES EAST INTO AREA. HAVE
ONLY INCLUDED TS MENTION AT KFOD AND KDSM WITH DELAY IN TIMING...BUT
COULD SEE AT ALL SITES. CEILINGS WILL REMAIN PRIMARILY VFR WITH HIGH
BASED STORMS...BUT COULD SEE PERIODS OF MVFR OR LOWER CEILINGS IF
STORMS AFFECT SITES. NOT ENOUGH CONFIDENCE TO INCLUDE MENTION ATTM.
AS SYSTEM PUSHES EAST...CONDITIONS WILL BE DRY WITH VFR CEILINGS
WEDNESDAY AFTERNOON. HOWEVER...WINDS WILL BE GUSTY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...FAB
AVIATION...AWB
Hazardous weather outlook, Sep 4, 2:39 PM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT TUE SEP 4 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-
339 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON FAR
NORTHEAST...AND THEN ACROSS WESTERN IOWA DURING THE EVENING
PROGRESSING EASTWARD INTO THE STATE OVERNIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH THE MAIN THREATS DAMAGING WIND AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THURSDAY NIGHT INTO FRIDAY. AT THIS TIME...ANY THREAT FOR SEVERE
WEATHER APPEARS QUITE LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT.

IAZ062-074-075-081>086-092>097-051100-
POWESHIEK-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
339 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AN ISOLATED SEVERE
STORM WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...WITH ADDITIONAL STORMS THURSDAY
NIGHT INTO FRIDAY. AT THIS TIME...ANY THREAT FOR SEVERE WEATHER
APPEARS LIMITED.

.SPOTTER INFORMATION STATEMENT...

SOME BRIEF SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

SMALL

In the hours before

Special weather statement, Sep 4, 9:08 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1008 PM CDT TUE SEP 4 2012

IAZ005-015-023-024-033>035-044-045-050330-
CALHOUN-CARROLL-CRAWFORD-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-
1008 PM CDT TUE SEP 4 2012

...GUSTY WINDS WILL AFFECT THE AREA FROM THUNDERSTORMS WELL TOT HE
NORTHWEST...

AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 69 MILES NORTH OF
CARROLL TO 36 MILES NORTH OF CARROLL TO 37 MILES WEST OF DENISON...
MOVING SOUTHEAST AT 50 MPH.

THOUGH THESE STORMS WILL REMAIN TO THE NORTH OF THE AREA FOR THE
MOST PART...WINDS OF UP TO 50 MPH CAN BE EXPECTED TO EXTEND WELL
AHEAD OF THE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SCHLESWIG...          SAC CITY...           RODMAN...
  POCAHONTAS...         PLOVER...             FONDA...
  CHARTER OAK...        WHITTEMORE...         WEST BEND...
  LYTTON...             LAKE VIEW...          KIRON...
  YETTER...             WALL LAKE...          ROLFE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
Special weather statement, Sep 4, 9:35 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 PM CDT TUE SEP 4 2012

IAZ005-006-015-016-023>025-033>036-044>046-057-050430-
AUDUBON-CALHOUN-CARROLL-CRAWFORD-GREENE-HAMILTON-HANCOCK-HUMBOLDT-
KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WRIGHT-
1035 PM CDT TUE SEP 4 2012

...GUSTY WINDS ADVANCE AHEAD OF STRONG THUNDERSTORMS...

AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTH OF
ALGONA TO 19 MILES NORTHWEST OF FORT DODGE TO 21 MILES WEST OF
DENISON...MOVING EAST AT 50 MPH.

WINDS UP TO 50 MPH ARE LIKELY WELL AHEAD OF THE THUNDERSTORMS AND
WILL COME WITHOUT RAINFALL.

LOCATIONS IMPACTED INCLUDE...
  ALGONA AIRPORT...     WALL LAKE...          RUTLAND...
  PIONEER...            MANSON...             LEDYARD...
  DELOIT...             BURT...               BODE...
  ALGONA...             YETTER...             LIVERMORE...
  LAKOTA...             HUMBOLDT...           CLARE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

The radar

The Des Moines radar (KDMX), 152 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Palo Alto

When
September 4, 9:57 PM CST
Where
Palo Alto County, 3.61 mi W of West Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.960, -94.520

Large trees were snapped.

Thunderstorm Wind, Kossuth

When
September 4, 10:00 PM CST
Where
Kossuth County, 0.5 mi W of Swea City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.380, -94.310

An 8 inch diameter branch was down across the driveway.

Thunderstorm Wind, Palo Alto

When
September 4, 10:01 PM CST
Where
Palo Alto County, 1.67 mi WSW of West Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.960, -94.480

Large trees were snapped.

Thunderstorm Wind, Pocahontas

When
September 4, 10:02 PM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.810, -94.530

A Large tree fell and toppled power lines in the town of Rolfe.

Thunderstorm Wind, Humboldt

When
September 4, 10:20 PM CST
Where
Humboldt County, 0.38 mi W of Livermore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.870, -94.187

Strong winds broke several tree branches in Livermore.

Thunderstorm Wind, Webster

When
September 4, 10:31 PM CST
Where
Webster County, 2 mi N of (Fod)ft Dodge Muni A
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.579, -94.180

Numerous small to medium branches down. High winds accompanied by pea size hail.

Thunderstorm Wind, Hancock

When
September 4, 10:37 PM CST
Where
Hancock County, 1.01 mi W of Miller
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
43.180, -93.620

A large metal shed which was bolted to a concrete pad was twisted and ripped from the foundation.

Thunderstorm Wind, Hancock

When
September 4, 10:45 PM CST
Where
Hancock County, 3.6 mi NNW of Miller
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.230, -93.620

Thunderstorm Wind, Hancock

When
September 4, 10:48 PM CST
Where
Hancock County, 2 mi E of Miller
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.180, -93.560

Several branches downed.

Thunderstorm Wind, Cerro Gordo

When
September 4, 11:01 PM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.160, -93.330

Thunderstorm Wind, Cerro Gordo

When
September 4, 11:04 PM CST
Where
Cerro Gordo County, 0.12 mi N of Mason City
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.152, -93.200

Large trees toppled power lines along State Street in downtown Mason City.

Thunderstorm Wind, Cerro Gordo

When
September 4, 11:05 PM CST
Where
Cerro Gordo County, 1.01 mi E of Mason City
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.150, -93.180

Several 6 inch diameter limbs were down.

Thunderstorm Wind, Cerro Gordo

When
September 4, 11:08 PM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Crop damage
$25,000
Reported by
ASOS
Coordinates
43.160, -93.330

Thunderstorm Wind, Webster

When
September 4, 11:42 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.510, -94.180

Several six inch diameter tree limbs were downed in downtown Fort Dodge.

Thunderstorm Wind, Black Hawk

When
September 5, 12:33 AM CST
Where
Black Hawk County, 0.51 mi W of Castle Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.520, -92.410

A large linden tree was split in half due to strong winds.

Thunderstorm Wind, Hamilton

When
September 5, 12:50 AM CST
Where
Hamilton County, Williams
Measured
64 kt (74 mph) measured gust
Property damage
$10,000
Crop damage
$25,000
Reported by
Mesonet
Coordinates
42.480, -93.550

Hail, Polk

When
September 5, 1:12 AM CST
Where
Polk County, 0.86 mi SE of Lovington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.640, -93.690

A 55 MPH wind gust was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397565, 397568, 397569, 397566, 397578, 397623, 397962, 397561, 397580, 397562, 397567, 397570, 397563, 397961, 397960, 397564, 397560.